Alert archive / Indiana / River Flood Warnings in 2009
River Flood Warning 76, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Apr 7, 2009, 10:58 AM EDT for Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan. It took effect at Apr 7, 2009, 5:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2009, 10:58 AM EDT (14:58 UTC)
- In effect from
- Apr 7, 2009, 5:00 PM EDT
- Expired
- Apr 8, 2009, 10:42 AM EDT
- In force
- 18 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- Minor
Counties Elkhart County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (MI/IN) at Niles (NILM4). The gauge peaked at 11.07 ft at Apr 7, 2009, 2:00 PM EDT.
- Action stage
- 7 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04101500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KIWX 071458 FLWIWX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1058 AM EDT TUE APR 07 2009 ...THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS... SAINT JOSEPH RIVER MICHIGAN AT THREE RIVERS AFFECTING ELKHART... BRANCH AND ST. JOSEPH COUNTIES SAINT JOSEPH RIVER MICHIGAN AT NILES AFFECTING ELKHART...ST. JOSEPH AND BERRIEN COUNTIES .RECENT HEAVY RAINS ARE EXPECTED TO RESULT IN MINOR RIVER FLOODING ALONG THE SAINT JOSEPH RIVER MICHIGAN AT THREE RIVERS AND NILES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS. DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS. ALL TIMES ARE IN EASTERN DAYLIGHT TIME. THIS STATEMENT WILL BE UPDATED IN ABOUT 24 HOURS... SOONER IF NECESSARY. && INC039-MIC023-149-072115- /O.NEW.KIWX.FL.W.0075.090407T1458Z-090407T2115Z/ /TRVM4.1.ER.090406T1523Z.090411T1800Z.000000T0000Z.NO/ 1058 AM EDT TUE APR 07 2009 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLOOD WARNING FOR THE SAINT JOSEPH RIVER MICHIGAN AT THREE RIVERS * UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 6 AM TUESDAY THE STAGE WAS 6.9 FEET AND RISING. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 7.0 FEET. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE WEDNESDAY MORNING AND CREST NEAR 7.4 FEET AROUND 2 PM SATURDAY APRIL 11. * AT 7.0 FEET...EXPECT MINOR FLOODING OF THE SCIDMORE PARK PICNIC FACILITIES IN THREE RIVERS. $$ INC039-141-MIC021-081458- /O.NEW.KIWX.FL.W.0076.090407T2100Z-090410T0600Z/ /NILM4.1.ER.090407T2100Z.090408T0600Z.090409T0600Z.NO/ 1058 AM EDT TUE APR 07 2009 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLOOD WARNING FOR THE SAINT JOSEPH RIVER MICHIGAN AT NILES * FROM THIS AFTERNOON TO LATE THURSDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 6 AM TUESDAY THE STAGE WAS 10.8 FEET AND RISING. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE TUESDAY AFTERNOON AND CREST NEAR 11.2 FEET AROUND 2 AM WEDNESDAY APRIL 8 AND FALL BELOW FLOOD STAGE AROUND 2 AM THURSDAY APRIL 9. * AT 11.0 FEET...MINOR FLOODING OF LOW LYING AREAS ADJACENT TO THE RIVER, ISLAND PARK, AND BASEMENT FLOODING OF RESIDENCES ALONG RIVER AND MAIRMONT STREETS IN NILES CAN BE EXPECTED. $$
2 follow-up statements
000 WGUS83 KIWX 080224 FLSIWX FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1024 PM EDT TUE APR 07 2009 ...THE FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING RIVERS... SAINT JOSEPH RIVER MICHIGAN AT SOUTH BEND AFFECTING ELKHART...ST. JOSEPH AND BERRIEN COUNTIES SAINT JOSEPH RIVER MICHIGAN AT NILES AFFECTING ELKHART...ST. JOSEPH AND BERRIEN COUNTIES .MINOR RIVER FLOODING IS EXPECTED TO CONTINUE AFTER RECENT HEAVY RAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS. DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS. ALL TIMES ARE IN EASTERN DAYLIGHT TIME. THIS STATEMENT WILL BE UPDATED IN ABOUT 24 HOURS... SOONER IF NECESSARY. && INC039-141-MIC021-090224- /O.EXT.KIWX.FL.W.0074.000000T0000Z-090414T1200Z/ /SBNI3.1.ER.090406T2332Z.090408T0600Z.090413T1200Z.NO/ 1024 PM EDT TUE APR 07 2009 THE FLOOD WARNING HAS BEEN EXTENDED FOR THE SAINT JOSEPH RIVER MICHIGAN AT SOUTH BEND * UNTIL TUESDAY APRIL 14...OR UNTIL THE WARNING IS CANCELLED. * AT 6 AM TUESDAY THE STAGE WAS 6.0 FEET AND RISING. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 5.5 FEET. * FORECAST...THE RIVER WILL RISE TO A CREST NEAR 6.4 FEET AROUND 2 AM WEDNESDAY APRIL 8 AND FALL BELOW FLOOD STAGE AROUND 8 AM MONDAY APRIL 13. * AT 6.0 FEET...FLOODING IS CONFINED TO MOSTLY PARK LAND AND GOLF COURSES. NORTHSHORE DRIVE...LEEPER PARK AND PETRO GOLF COURSES BEGIN TO FLOOD. $$ INC039-141-MIC021-090223- /O.EXT.KIWX.FL.W.0076.000000T0000Z-090410T1200Z/ /NILM4.1.ER.090407T1610Z.090408T0600Z.090409T1200Z.NO/ 1024 PM EDT TUE APR 07 2009 THE FLOOD WARNING HAS BEEN EXTENDED FOR THE SAINT JOSEPH RIVER MICHIGAN AT NILES * UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 10 PM TUESDAY THE STAGE WAS 10.9 FEET AND STEADY. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH THURSDAY MORNING APRIL 9. * AT 11.0 FEET...MINOR FLOODING OF LOW LYING AREAS ADJACENT TO THE RIVER, ISLAND PARK, AND BASEMENT FLOODING OF RESIDENCES ALONG RIVER AND MAIRMONT STREETS IN NILES CAN BE EXPECTED. $$
000 WGUS83 KIWX 081442 FLSIWX FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1042 AM EDT WED APR 08 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS... EEL RIVER AT NORTH MANCHESTER AFFECTING CASS...MIAMI AND WABASH COUNTIES MAUMEE RIVER NEAR DEFIANCE AFFECTING DEFIANCE AND HENRY COUNTIES SAINT JOSEPH RIVER MICHIGAN AT NILES AFFECTING ELKHART...ST. JOSEPH AND BERRIEN COUNTIES THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT. INC017-103-169-081512- /O.CAN.KIWX.FL.W.0059.000000T0000Z-090409T1500Z/ /NMCI3.1.ER.090406T0530Z.090407T0330Z.090408T1500Z.NO/ 1042 AM EDT WED APR 08 2009 THE FLOOD WARNING IS CANCELLED FOR THE EEL RIVER AT NORTH MANCHESTER * AT 10 AM WEDNESDAY THE STAGE WAS 8.8 FEET * FLOOD STAGE IS 9.0 FEET. * THE RIVER FELL BELOW BELOW STAGE EARLY THIS MORNING. * FORECAST...THE RIVER WILL FALL TO NEAR 8.2 FEET AROUND 8 PM WEDNESDAY APRIL 8. $$ OHC039-069-081512- /O.CAN.KIWX.FL.W.0077.000000T0000Z-090409T0142Z/ /DEFO1.1.ER.090407T1048Z.090407T1800Z.090408T0245Z.NO/ 1042 AM EDT WED APR 08 2009 THE FLOOD WARNING IS CANCELLED FOR THE MAUMEE RIVER NEAR DEFIANCE * AT 6 AM WEDNESDAY THE STAGE WAS 9.6 FEET * FLOOD STAGE IS 10.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE LAST NIGHT. * FORECAST...THE RIVER WILL FALL TO NEAR 8.4 FEET AROUND 8 PM WEDNESDAY APRIL 8. $$ INC039-141-MIC021-081512- /O.CAN.KIWX.FL.W.0076.000000T0000Z-090410T1200Z/ /NILM4.1.ER.090407T1610Z.090407T1830Z.090407T2250Z.NO/ 1042 AM EDT WED APR 08 2009 THE FLOOD WARNING IS CANCELLED FOR THE SAINT JOSEPH RIVER MICHIGAN AT NILES * AT 6 AM WEDNESDAY THE STAGE WAS 10.8 FEET * FLOOD STAGE IS 11.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE YESTERDAY EVENING. * FORECAST...THE RIVER WILL FALL TO NEAR 10.7 FEET AROUND 2 PM WEDNESDAY APRIL 8. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Apr 7, 8:32 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 7, 8:32 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 832 AM EDT TUE APR 7 2009 .UPDATE... WILL CHANGE MORNING SHSN WORDING TO SCATTERED GIVEN RETURNS ON OUR RADAR AND AREA OBSERVATIONS WHICH SHOW FLURRIES AND SHSN SCATTERED ACROSS THE AREA ATTM. GIVEN DRY UPSTREAM AIRMASS...DRYING TEMPS ALOFT...AND APRIL SUN...EXPECT SHSN TO BREAK UP BY LATE MORNING WITH PERHAPS JUST A FEW REMAINING THIS AFTERNOON. CHANGED HOURLY GRIDS TO MATCH CURRENT TRENDS...BUT OTHERWISE NO CHANGES TO THE ZFP ATTM. UPDATED GRIDS/PRODUCTS ARE OUT. && .PREV DISCUSSION... /ISSUED 559 AM EDT TUE APR 7 2009/ AVIATION... NW FLOW WILL PERSIST...WITH LAKE EFFECT CLOUDS CONTINUING TO SPREAD INTO NW INDIANA TODAY. GIVEN RELATIVELY DRY CONDITIONS IN THE LOWER LAYERS...EXPECT PREDOMINATELY VFR CONDITIIONS BUT WITH SOME LIGHT LAKE EFFECT SNOW SNOWERS. WINDS WILL INCREASE A LITTLE MORE TODAY WITH SOME LOW LEVEL MIXING. OTHERWISE...THE GRADIENT WILL SLACKEN LATE IN THE PERIOD...ALLOWING WINDS TO DIMINISH. PREV DISCUSSION... /ISSUED 338 AM EDT TUE APR 7 2009/ SHORT TERM... TODAY THROUGH WEDNESDAY NIGHT...AN UPPER LOW WILL CONTINUE TO DRIFT NORTH ACROSS EASTERN CANADA. THIS SYSTEM WILL HELP KEEP A NW FLOW OVER THE FORECAST AREA. THE MAIN FORECAST CHALLENGES WITH THIS SYSTEM INCLUDE THE CHANCE FOR LIGHT SNOW TODAY...AND THE CHANCE FOR PRECIPITATION WITH A WEAK EMBEDDED UPPER TROF LATE WEDNESDAY/EARLY WEDNESDAY NIGHT. THE ONGOING GRIDS/FORECAST APPEAR ON TRACK IN REGARDS TO THE LATEST MODEL..SATELLITE AND RADAR DATA. ISENTROPIC LIFT IS VERY MARGINAL AND MOISTURE LIMITED THROUGH WEDNESDAY NIGHT .SO ANY PRECIPITATION AMOUNTS SHOULD BE LIGHT. LEFT A CHANCE FOR SNOW TODAY...AND THEN A CHANCE FOR SPRINKLES OR FLURRIES WEDNESDAY AS LOW LEVEL THICKNESSES AND 850 TEMPS SHOULD BE NEAR THE RAIN/SNOW THRESHOLD. OTHERWISE...CONDITIONS WILL REMAIN COOL. LONG TERM... INTENSITY OF HIGH LAT BLOCK ACRS ERN NOAM REMAINS MOST PRESSING QN THIS PD IN REGARD TO TRACK PLACEMENT OF NXT SIG CYCLONE EJECTING OUT OF THE SWRN US LATE WEEK. 00Z GFS/EC RUNS IN GOOD AGREEMENT THROUGH DY5 YET DIVERGE SIGNIFICANTLY BY DY7. BOTH AGREE ON BLOCK WKNG SUFFICIENTLY TO ALLOW EJECTING INTENSE SRN STREAM SW SEEN OFF CA COAST THIS MORNING EWD THROUGH THE OH VALLEY FRI. NAM AND 21Z SREF MEAN SIMILAR AND USED AS BASE FOR GRIDDED DETAILS THU NIGHT/FRI AM. GOING POP DELINEATION N-S FITS WELL W/DETERMINISTIC 00Z APPROXIMATION AND SUGGESTS ANOTHER SIG RAIN EVENT PSBL ACRS AT LEAST THE SRN HALF OF THE CWA FRI AND WHICH WOULD CERTAINLY AGGRAVATE ONGOING FLOODING. HWVR CAUTION STILL ADVISED GIVEN EXISTING BLOCK NOT HANDLED ALL THAT CONSISTENTLY AT ALL LAST FEW DAYS W/MIXED RUN TO RUN TRENDS IN MOST MED RANGE GUIDANCE. THUS MID RANGE CHC POPS MORE THAN SUFFICE AT THIS TIME RANGE. CONSIDERABLE MODERATION IN TEMPS BACK TO AROUND NORMAL XPCD PRIOR TO THIS SYS ARRIVING FRI AS UPR TROUGH OVR ERN CANADA WKNS. OTHERWISE UPSTREAM KICKER OVR THE NPAC WILL DIG SHARPLY SEWD INTO MEXICAN BAHA FRI AND EFFECTIVELY RELOAD WRN TROUGHING ONCE AGAIN. DEEPER SRN TRAJECTORY SEEN IN THIS SYS ALG W/RENEWED BLOCKING DVLPG OUT ACRS THE WRN ATL COULD SPELL EVEN BIGGER HYDRO ISSUES EARLY NXT WEEK ESP W/IMPLIED CUTOFF LOW DVLPMNT ACRS THE MID MS VALLEY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...GALE WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR LMZ043-046. && SHORT TERM...SKIPPER LONG TERM...HOLSTEN AVIATION...SKIPPER UPDATE...ARNOTT
Hazardous weather outlook, Apr 7, 5:02 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 502 AM EDT TUE APR 7 2009 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-080915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 502 AM EDT TUE APR 7 2009 /402 AM CDT TUE APR 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-080915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 502 AM EDT TUE APR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS ARE EXPECTED WITH GUSTS TO 35 KNOT GALES INTO EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:10 PM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| Apr 7, 10:48 AM EDT | Small Craft Advisory | IWX | 9 hr | |
| Apr 7, 10:58 AM EDT | River Flood Warning | IWX | Elkhart | 6 hr |
Nearby
River Flood Warnings in Indiana, 2009River Flood Warnings in Michigan, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.